There is a growing number of drugs with lung toxicity, and radiologists are increasingly confronted with nonspecific patterns of possibly drug-induced lung disease. The present article reviews clinical symptoms, pathological findings and radiographic features associated with drugs causing lung disease. Roentgen-morphological categorization is based on the predominant pattern and distinguishes five groups of drugs that cause interstitial opacities, air space consolidation, mixed interstitial and consolidating opacities, pulmonary edema and alterations associated with pulmonary vessels. Clinical, pathological and radiological findings are nonspecific in the majority of cases, and clinicians and radiologists can only hope to assess the probability of drug-induced lung disease by correlating radiographic and clinical data. Useful clinical data include respiratory symptoms, results of respiratory function tests, dose and schedule of drug administration, and information concerning concomitant or previous administration of drugs or radiation therapy. Useful radiographic data include the distribution of densities seen on the chest radiograph, the presence or absence of thoracic adenopathy and pleural effusion. Drug-induced lung disease frequently simulates disseminated opportunistic infections (particularly pneumocystis carinii) and must be differentiated from these because the treatment is completely different. Since early recognition and withdrawal of the noxious agent constitute the best treatment for drug-induced disease, the physician's alertness to drug toxicity is most important.
[Drug-induced changes in the lungs]
C. Schaefer, M. Prokop and M. Galanski